Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 2:19 PM EDT for Robeson County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 2:19 PM EDT (18:19 UTC)
- Expired
- May 4, 1998, 3:20 PM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:30 PM EDT | Hail 1 | Lumberton, NC | Hail reported along Hwy N.C. 211 |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711
WUUS1 KILM 041820 RRA
SVRILM
NCC155-041920-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
219 PM EDT MON MAY 4 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 320 PM EDT
* AT 216 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH LARGE HAIL 20 MILES WEST OF LUMBERTON OR 3 MILES SOUTHWEST
OF RAEMON MOVING NORTHEAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
RAEMON BY 222 PM EDT
PURVIS BY 225 PM EDT
MAXTON BY 225 PM EDT
RAYNHAM BY 230 PM EDT
PEMBROKE BY 235 PM EDT
A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
RWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM EDT, 4 minutes earlier.
Area forecast discussion, May 4, 2:15 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT MON MAY 4 1998 RDU: CONT GOOD CHC POPS ALL SECTIONS TNGT WITH CHCY POP SCENARIO FOR EARLY TUE BANKS AND AFTN ELSW...ESPCLY FROM THE CNTRL CST N. ISOLD TSRA TUE EVE OTRW MNLY SUNNY/CLR TUE NGT AND WED. FWC/FAN TEMPS GNRLY OK. CWF: SITU SIMILAR TO LAST NGT AS BLYR GUID ONCE AGAIN ATTEMPTS TO PICK UP SWLY GRAD ABOVE SCA CRIT AHD OF THE NEXT APCHG TROF OVRNGT. WITH SFC GEO FLOW STILL QUITE LGT AND OVERDONE MDL SPEEDS OF LATE WILL HOLD AT 20 /GUSTY AND INDCT HIER WNDS WITH TSRA. SHUD SEE GRAD QUICKLY DMSNH TUE AS TROF DEPARTS AND GRDLY BACK TO WLY UNDER 15 KTS BY WED AS WEAK SFC RIDGING BLDS EWD. SEAS BLDG TO 5 FT ALNG SRN BCHS TNGT OTRW 3-4 FT OK. ZFP: UPR LOW OVER KY THIS AFTN TO SLOWLY MOV E ACRS VA THRU TUE BEFORE EXITING OFFSHORE AND GIVING WAY TO WEAK HIGH PRES TUES NGT/WED. SFC CNVRGNC AHD OF APCHG WEAK CD FRNT WILL GIVE TSRA CHCS EARLY THIS EVE ESPCLY S PER BETTER ADAP INSTAB WITH CVRG LKLY TO CONT INTO TNGT AS UPR VORT TAIL SWINGS EWD. GOOD AMT OF UVV AND UPR DIFFLUENCE WITH PTNL WATER LINK SHUD ENABLE TSRA TO CONT WELL INTO THE EVE EVEN GIVEN LOSS OF HEATING. SOME LINGERING LIFT LKLY TO KEEP SHRA GOING BANKS EARLY TUE OTRW WITH COLD 5H POOL N AND SFC HEATING THNK CONTG CHCY POPS A SAFE PLAY...MNLY ALNG THE RESULTANT BNDRY AND N CLSR TO VORT. PRBLY BEST TO ALSO LEAVE AN ISOLD TSRA IN TUE EVE SINCE AXIS OF MID LVL TROF WILL BE SLOW &TO MOV OFFSHORE TIL HEATING SUBSIDES AND STILL SOME WEAK UVV ARND PER ETA. WLY TRAJ ALF AND WK SFC RIDGING SHUD BRING DRYING ACRS THE E TUE NGT AND CONTG WED. TEMP GUID CLOSE AND APRS OK. .MHX...NONE. JH
In the hours before
Local storm report, May 4, 2:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
202 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM MARION SC 1.25 INCH HAIL
05/04/98 MARIONThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:01 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 64 min |
| May 4, 3:16 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 64 min |
| May 4, 4:07 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Pender | 48 min |
| May 4, 4:52 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 48 min |
| May 4, 5:01 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 59 min |
| May 4, 5:41 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 44 min |
| May 4, 5:58 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.